The FDA has announced a new warning Thursday for the manufacturers of acetaminophen, Tylenol, and similar medications. The official FDA consumer update warns consumers of the dangers of rare skin diseases associated with acetaminophen use, the symptoms of which include “rash, blisters and, in the worst case, widespread damage to the surface of skin.”
The link was discovered using the FDA’s medical literature and the Adverse Event Reporting System. 107 total cases of skin diseases linked to acetaminophen were found between 1969 and 2012; 67 of those were hospitalized and 12 died as a result. The FDA cites medical literature as having documented just over two dozen cases involving people of various ages.
The deputy director of the FDA’s Division of Anesthesia, Analgesia, and Addiction, Steven Hertz, M.D., said that the new warning labels are not intended to worry doctors or patients, merely that it’s “important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”
LiveScience notes that, unfortunately, there is no easy way of being able to tell who might suffer such an adverse reaction while taking the medication; on that subject, the FDA has said that the benefits of acetaminophen outweigh its risks.
Manufacturers of medicines that include acetaminophen as an ingredient are now required to warn their customers of Stevens-Johnson Syndrome, a reaction that ABC News notes is happening after the Supreme Court had an important ruling related to the drug company’s failure to warn her of the possibility she could contract a life-altering skin disease.
Although the FDA may come under criticism for choosing to sound the alarm over Stevens-Johnson syndrome, the decision comes two years after the FDA limited all prescription products to 325 mg/capsule. Dr. Hertz believes the risk is severe enough that doctors and patients should be made aware, and that the FDA’s decision should be examined in the context of the generations of people who have treated pain with acetaminophen.